South Dakota, 2008

Hail in South Dakota, August 13, 2008

August 13, 2008 · NWS UNR · 2 events in 1 county or zone

A severe thunderstorm dropped large hail near Colome during midmorning.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm dropped large hail near Colome during midmorning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 13, 3:00 AM CST, 6 hours 15 minutes earlier.

Area forecast discussion, Aug 13, 3:00 AM CST, 6 hours 15 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
300 AM MDT WED AUG 13 2008

.DISCUSSION...LATEST SATELLITE SHOWS GENERALLY MOSTLY CLEAR SKIES
ACROSS THE CWA. A PATCH OF ACCAS CLOUDS WERE OVER NORTHEAST WYOMING
AND THE BLACK HILLS. SURFACE ANALYSIS PLACES A TROUGH ACROSS THE CWA
WITH MORE MOIST AIR ACROSS THE SOUTHEASTERN HALF OF THE CWA. RADAR
SHOWS A FEW SHOWERS DEVELOPING ACROSS SOUTH CENTRAL SD WITHIN A LOW
LEVEL JET AND GOOD THETA E ADVECTION. TODAY...SHOWERS AND SOME
STORMS WILL CONTINUE ACROSS SOUTH CENTRAL SD THIS MORNING BEFORE
MOVING EAST AND/OR DISSIPATING. THUNDERSTORMS WILL AGAIN DEVELOP
THIS AFTERNOON AHEAD OF A WAVE APPROACHING FROM MONTANA. BULK SHEAR
VALUES WILL BE AROUND 30 KT...SO PERHAPS A FEW STORMS MAY BECOME
SEVERE BUT A MORE WIDESPREAD EVENT IS NOT EXPECTED.

THE BIGGER STORY FOR THE SHORT TERM WILL BE THE UPPER LOW NOW OVER
WEST CENTRAL CANADA. MODELS REMAIN CONSISTENT IN SHOWING THE UPPER
LOW DROPPING SOUTH TONIGHT ALONG THE MONTANA/NORTH DAKOTA BORDER
BEHIND THE WAVE. SHOWERS AND STORMS WILL CONTINUE TONIGHT AS THE LOW
APPROACHES...INCREASING IN COVERAGE FROM NORTH TO SOUTH THROUGH
THURSDAY MORNING. MODELS STILL SHOW A TRACK THAT BRINGS THE LOW
SOUTH ALONG THE SOUTH DAKOTA/WYOMING BORDER THROUGH THE DAY
THURSDAY. HAVE INCREASED POPS TO LIKELY GIVEN THIS CONSISTENCY IN
TIMING AND TRACK. FLOODING IS NOT EXPECTED TO BE A CONCERN WITH THIS
SYSTEM SINCE IT WILL NOT BE MOVING SLOWLY ACROSS THE CWA. THE LOW
DOESNT BECOME STATIONARY UNTIL IT IS SOUTH OF THE CWA WHEN A RIDGE
IS PROGGED TO BUILD ACROSS THE NORTHERN ROCKIES CREATING A BLOCK
PATTERN IN THE UPPER LEVEL FLOW. PRECIP IS EXPECTED TO END FROM
NORTH TO SOUTH DURING THE DAY FRIDAY INTO FRIDAY NIGHT. COOLER AIR
ADVECTING IN WITH THE UPPER LOW ALONG WITH CLOUDY SKIES WILL KEEP
TEMPS A BIT COOL THURSDAY AND FRIDAY WITH HIGHS IN THE LOWER 70S TO
LOWER 80S.

EXTENDED...00Z GUIDANCE IN GOOD AGREEMENT TAKING UPPER LOW SOUTH OF
THE FORECAST AREA FOR THE WEEKEND. LINGERING PRECIPITATION MAY OCCUR
SATURDAY...BUT MOST OF IT WILL REMAIN SOUTH. AN UPPER LEVEL RIDGE
WILL SLOWLY REBOUND OVER THE NORTHERN PLAINS...LEADING TO NORMAL
TEMPERATURES SUNDAY AND MONDAY.

&&

.AVIATION...MOSTLY VFR CONDITIONS EXPECTED TODAY. TSRA POSSIBLE THIS
AFTERNOON AND TONIGHT AS UPPER LOW IN CANADA SINKS SOUTH. LOCALIZED
MVFR CIGS/VSBYS WILL OCCUR WITH THE STRONGEST STORMS.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.

&&

CALDERON/HELGESON
Hazardous weather outlook, Aug 13, 3:54 AM CST, 5 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
354 AM MDT WED AUG 13 2008

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-141300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
354 AM MDT (454 AM CDT) WED AUG 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL DISTURBANCE WILL BRING A SLIGHT CHANCE OF
THUNDERSTORMS THIS AFTERNOON AND EVENING...AND A CHANCE FOR STORMS
AFTER MIDNIGHT. WHILE A COUPLE STORMS MAY BECOME SEVERE...WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AN APPROACHING STORM SYSTEM WILL BRING SHOWERS AND THUNDERSTORMS
TO THE AREA THURSDAY AND THURSDAY NIGHT. THESE STORMS ARE NOT
EXPECTED TO BE SEVERE AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

The radar

The North Platte radar (KLNX), 160 km away, was scanning. The volume nearest the first event began at 15:15 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Tripp

When
August 13, 9:15 AM CST
Where
Tripp County, Colome
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.250, -99.720

Hail, Tripp

When
August 13, 10:15 AM CST
Where
Tripp County, 5 mi SE of Colome
Measured
0.75 in hail
Reported by
Public
Coordinates
43.199, -99.650

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2008Every state in 2008This day in weather historyWarnings in South Dakota, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 123808, 123810.